The FDA has just issued a statement urging doctors not to prescribe acetaminophen in doses higher than 325 mg. Liver damage has been a known risk of the drug for many years, with even low doses posing serious risks over the long-term. Another issue, however, is high doses in the short-term, which can be a particular risk if people aren’t aware that they’re taking multiple acetaminophen-containing drugs. For example, prescription medications, like oxycodone (Percocet), codeine, and hydrocodone (Vicodin) all contain acetaminophen, so people may unwittingly give themselves a double-dose by popping a Tylenol while already taking one of these prescription meds. And this, the FDA says, has to stop.
Acetaminophen can cause liver damage since the organ processes any compound that passes through. In the case of acetaminophen, a byproduct of its breakdown, NAPQI, can build up and seriously damage the liver’s own cells.
Because of these risks, which far overshadow the benefits of the drug, the FDA says it’s time to limit the dosage in prescriptions. “There are no available data to show that taking more than 325 mg of acetaminophen per dosage unit provides additional benefit that outweighs the added risks for liver injury.”
According to the FDA, people at risk of liver damage include those who:
- “took more than the prescribed dose of an acetaminophen-containing product in a 24-hour period”
- “took more than one acetaminophen-containing product at the same time”
- “drank alcohol while taking acetaminophen products.”
The early symptoms of liver damage are often vague and include loss of appetite, nausea, and vomiting, and can initially mistaken for other ailments, like the flu. More serious symptoms include abdominal pain, convulsions, diarrhea, irritability, jaundice, and coma. “Liver damage can develop into liver failure or death over several days,” says the FDA.
To reduce the risk of liver damage, the FDA advises people to:
- Always follow dosing directions and never take more than indicated, since “even a small amount more than directed can cause liver damage.”
- Don’t take acetaminophen for longer than directed.
- Don’t take more than one acetaminophen-containing medicine at a time.
For example, “your risk of liver damage goes up if you take a medicine that contains acetaminophen to treat a headache, and while that medicine is still working in your body, you take another medicine that contains acetaminophen to treat a cold,” according to the FDA.
The FDA will address over-the-counter (OTC) acetaminophen in a separate statement. Again, since cold and flu medications often contain acetaminophen, it’s incredibly important to check the ingredients in any OTC medication you take, so that you don’t unwittingly double up. And always avoid alcohol while you’re taking products containing acetaminophen, since the combination of alcohol and acetaminophen can put your liver at especially high risk.